Anaphylactic shock and pacemakers

Hi all I suffer from a severe food allergy to pineapple I am a very new recipient of my pace maker ( I'm 11days in ). I am very curious to see if anyone has experience with this as the 1st treatment for anaphylaxis is huge doses of epienefrin which raises your bpm dramatically ( I have seen mine go north of 200 before being intubated ) the upper level set on my dual chamber device is 140. Not sure I want to have my pacemaker working that hard to keep my heart inline just curious if anyone else has had to deal with this ?? 


3 Comments

Not much information here

by AgentX86 - 2020-06-27 18:06:22

Why do you have a pacemaker? Are you chronotropically incompetent? How are you paced?

Your pacemaker won't work hard, even at 200bpm (if it could and were programmed to) but the max, you say, is 140, so that's all it's going to do. What it's going to do when you get in the situation above, depends on the answers to the questions.

Interesting question

by crustyg - 2020-06-27 18:13:28

Your PM isn't going to try and track you up to 200bpm - if your upper limit is 140bpm that's what it will stop at (although anything higher than that caused by a big anti-anaphylaxis injection may trigger a tachycardia protection mechanism and actually get your PM to *reduce* the pacing that it delivers).

I'd hang on to my prefilled epinephrine/adrenaline syringes but it's definitely something that I would ask my EP doctor about *and* check that the PM isn't going programmed to do anything unhelpful if an adrenaline injection becomes necessary.  I'm fairly sure you'll be more concerned about breathing than HR and PM if somehow you're exposed to your food trigger.

Hope all is going well with the PM (skin incision etc.) and recovery.

Best wishes.

Ask your cardiologist...

by CyborgMike - 2020-06-27 21:31:17

As others have said above, the bevavior of your PM and your heart with an epi shot depends on the underlying condition that caused you to need a PM in the first place. For me, I have a rare condition called CPVT where exercise (or epi) will cause my heart to go into Vtach and possible Vfib -- which is why my PM also has a built in defibrillator (ICD).  So, for me, in my medic alert I have a note that says No Epinephrine. BUT, I also don't have any underlying allergies requiring a regular Epi shot. 
Most people with a PM would be fine with a shot of Epinephrine, especially in an anaphylacti shock situation, but good to ask your cardiologist to make sure. 

You know you're wired when...

Your ICD has a better memory than you.

Member Quotes

Sometimes a device must be tuned a few times before it is right. My cardiologist said it is like fine tuning a car.